Idaho, 2021High Wind and Strong Wind in Idaho, March 28, 2021
March 28, 2021 · NWS OTX · 4 events in 4 counties and zones
A passing cold front produced strong winds in the Idaho Panhandle on March 28th. Winds reached gusts of 50-65 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front produced strong winds in the Idaho Panhandle on March 28th. Winds reached gusts of 50-65 mph. These powerful winds downed many trees, especially in the Coeur d'Alene area. The strongest winds and damage occurred in the late afternoon and early evening which created hazardous roadways for the evening commute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 28, 3:18 PM PST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 28, 3:18 PM PST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
418 PM PDT Sun Mar 28 2021
.SYNOPSIS...A powerful cold front is moving through the region
through the evening and is expected to bring high winds, blowing
dust across the basin, as well as the possibility of significant
snow at the Cascade Crest. The winds will weaken on Monday, with
much cooler temperatures anticipated. Dry and warm weather will
return for the middle of the week. The next chance of
precipitation will arrive by the end of the week.
&&
.DISCUSSION...
...STRONG DAMAGING WINDS AND BLOWING DUST THREAT FOR MUCH OF
EASTERN WASHINGTON AND THE IDAHO PANHANDLE THROUGH THE EVENING...
Tonight and Monday: The cold will continue to push through the
region keeping the threat of strong winds and blowing dust through
the late evening. They are still expected to be strong with
speeds into the mid 30s and gusts into the upper 40s. Areas in
the extreme Eastern WA and ID Panhandle could still get localized
gusts into the upper 50s and low 60s through 8 PM possible. Winds
will gradually decline through the overnight but still remain
breezy with gusts into the low 20s through Monday. With a
convergent zone pressing into Stevens Pass, the cooling of
temperatures is expected to allow for snow accumulation on the
road surface. Stevens Pass could see total snow fall near 10
inches. The snow will creep into the ID Panhandle and Blue
Mountains bringing a few inches to those areas. Overnight lows
will be in the 20s. Mondays highs will be 40s to low 50s. /JDC
Tuesday through Sunday: A high pressure will build in over the
Inland Northwest with a dry period and warming trend Tuesday
through Thursday. High temperatures on Thursday will climb up
into the 60s to low 70s. Models then show a dry cold front coming
through Thursday night through Friday. This will drop our
temperatures back down to near normal. The cold front will bring a
period of breezy winds as well on Thursday. These winds will be
nothing like what we are seeing today and don't look to reach
advisory criteria. Then a rebound of the ridge on Friday into
Saturday as an upper level low digs over the eastern Pacific. This
will place the region in a southerly flow patter with moisture
riding up the leading edge of the trough. When exactly we would
see precipitation with the break down the ridge is still
uncertain. Doesn't look particularly wet and models are showing
this trough splitting as if moves onshore. Due to this splitting
action on the medium range models, it doesn't look like an
impactful period but will be the next best chance for
precipitation across the Inland Northwest. /SVH
&&
.AVIATION...
00Z TAFS: A strong cold front is moving through the region and
generating very gusty winds. KEAT and KWMH already behind the
front will experience gusts to around 30KT. Gusts are expected to
be even stronger at KGEG, KSFF, KCOE, KPUW, and KLWS, approaching
45-55KT. Blowing dust expected to reduce vis for GEG-PUW to
marginal VFR-IFR this afternoon with increasing winds. Shower
chances will increase at TAF sites primarily after 00Z. Winds will
remain elevated into the evening hours. While winds are expected
to decrease overnight, gusts into the 20s are still possible for
the TAF locations. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 29 45 26 51 30 60 / 50 0 0 0 0 0
Coeur d'Alene 29 44 23 49 28 58 / 70 10 0 0 0 0
Pullman 28 42 26 47 30 59 / 70 10 10 0 0 0
Lewiston 36 52 31 55 33 66 / 70 10 10 0 0 0
Colville 27 47 23 54 27 59 / 50 0 0 0 0 0
Sandpoint 31 44 23 47 27 55 / 90 10 0 0 0 0
Kellogg 28 39 23 43 29 54 / 90 20 0 10 0 0
Moses Lake 31 54 26 59 30 65 / 10 0 0 0 0 0
Wenatchee 32 51 28 56 32 61 / 40 0 0 0 0 0
Omak 30 52 26 57 31 61 / 20 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning until 5 AM PDT Monday for Coeur d'Alene Area-
Idaho Palouse.
High Wind Warning until 5 AM PDT Monday for Central Panhandle
Mountains-Lewis and Southern Nez Perce Counties-Lewiston
Area-Northern Panhandle.
WA...Wind Advisory until 5 AM PDT Monday for Northeast Mountains-
Okanogan Highlands.
Winter Weather Advisory from 8 PM this evening to 11 AM PDT
Monday for Northeast Blue Mountains.
Blowing Dust Advisory until 5 AM PDT Monday for Moses Lake Area-
Okanogan Valley-Upper Columbia Basin-Washington Palouse-
Waterville Plateau.
High Wind Warning until 5 AM PDT Monday for Lower Garfield and
Asotin Counties-Spokane Area-Washington Palouse.
High Wind Warning until 5 AM PDT Monday for Moses Lake Area-
Upper Columbia Basin.
Wind Advisory until 5 AM PDT Monday for East Slopes Northern
Cascades-Okanogan Valley.
Winter Storm Warning until 5 AM PDT Monday for East Slopes
Northern Cascades.
High Wind Warning until 5 AM PDT Monday for Waterville Plateau-
Wenatchee Area.
&&Hazardous weather outlook, Mar 28, 2:31 AM PST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
331 AM PDT Sun Mar 28 2021
IDZ001>004-026-027-WAZ031>038-041>044-291200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
331 AM PDT Sun Mar 28 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A vigorous cold front Sunday afternoon and evening will bring the
potential for strong and damaging winds. This event has the
potential for tree damage and power outages. Blowing dust could
also develop over western portions of the Columbia Basin near
recently worked fields. Heavy snow is likely starting late Sunday
afternoon near the Cascade crest.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Mar 28, 1:54 PM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
254 PM PDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM NON-TSTM WND GST KETTLE FALLS 48.61N 118.06W
03/28/2021 NAN MPH STEVENS WA TRAINED SPOTTER
BLOWING DUST WITH VISIBILITY DOWN TO 4
MILES.
1130 AM DUST STORM 1 E OKANOGAN 48.37N 119.56W
03/28/2021 OKANOGAN WA TRAINED SPOTTER
SUSTAINED WINDS IN THE UPPER 20S HAS LEAD TO
BLOWING DUST AND ASH WITH VISIBILITIES OF
1/2 MILE. CALLED BACK 15 MIN LATER TO SAY
VISIBILITY WAS DOWN TO 1/4 MILE.
0200 PM DUST STORM 1 WNW DAVENPORT 47.65N 118.17W
03/28/2021 LINCOLN WA NWS EMPLOYEE
VISIBILITY DOWN TO 1/2 TO 1/4 MILE.
0244 PM NON-TSTM WND GST ODESSA 47.33N 118.69W
03/28/2021 E50 MPH LINCOLN WA CO-OP OBSERVER
BLOWING DUST REPORTED WITH VISIBILITY DOWN
TO AROUND 2 MILES.
1130 AM DUST STORM 2 ENE OTHELLO 46.83N 119.13W
03/28/2021 ADAMS WA PUBLIC
VISIBILITY REPORTED DOWN TO 1/2 MILE.
0119 PM DUST STORM 1 NW RITZVILLE 47.13N 118.39W
03/28/2021 ADAMS WA PUBLIC
0145 PM DUST STORM 12 NE WARDEN 47.09N 118.88W
03/28/2021 ADAMS WA DEPT OF HIGHWAYS
NEAR ZERO VISIBILITY REPORTED AT THE SHRAG
REST AREA, MILE POST 196. EAST BOUND
INTERSTATE 90 BEING CLOSED AT MILE POST 182.
&&Local storm report, Mar 28, 2:11 PM PST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
311 PM PDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM DUST STORM 12 NE WARDEN 47.09N 118.88W
03/28/2021 ADAMS WA DEPT OF HIGHWAYS
UPDATE: NEAR ZERO VISIBILITY REPORTED AT THE
SHRAG REST AREA, MILE POST 196. EAST BOUND
INTERSTATE 90 BEING CLOSED AT MILE POST 182
TO 221. WEST BOUND WAS CLOSED AT 3PM.
&&Local storm report, Mar 28, 2:56 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
356 PM PDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM NON-TSTM WND DMG RITZVILLE 47.13N 118.38W
03/28/2021 ADAMS WA TRAINED SPOTTER
ROOFING BLOW OFF BUILDING. VISIBILITY
STARTED DROPPING IN TOWN - NEAR 1/2 MILE.
WIND GUST TO 52 MPH.
&&Local storm report, Mar 28, 4:12 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
512 PM PDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM NON-TSTM WND DMG 3 S SPOKANE 47.63N 117.42W
03/28/2021 SPOKANE WA BROADCAST MEDIA
TREES BLOWN DOWN IN COMSTOCK PARK.
0503 PM NON-TSTM WND DMG 3 WSW COLBERT 47.80N 117.41W
03/28/2021 SPOKANE WA BROADCAST MEDIA
TREE FELL ON POWERLINE.
0508 PM NON-TSTM WND DMG 2 W MEAD 47.77N 117.39W
03/28/2021 SPOKANE WA BROADCAST MEDIA
TREE DOWN ON SOUTHBOUND LANES OF NEWPORT HWY
NEAR COSTCO. BETWEEN HAWTHORNE RD. AND
FARWELL RD.
&&High Wind, Northern Panhandle
- When
- March 28, 4:30 PM PST to 5:20 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Sustained southwest winds reached 40 mph for several hours across northern Idaho Panhandle behind a powerful cold front. Gusts of 60 mph or higher were recorded in Athol. Numerous trees were blown down and created road hazards.
Strong Wind, Coeur D'Alene Area
- When
- March 28, 5:00 PM PST to 6:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Multiple large trees were down due to strong winds and created road hazards in Hayden, Coeur d'Alene, and Post Falls. A power outage was reported due to power lines down. A tree fell on a home in Coeur d'Alene. No reports of injuries.
High Wind, Lewiston Area
- When
- March 28, 6:30 PM PST to 9:00 PM PST
- Where
- Lewiston Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
Sustained west-southwest winds reached 40 mph for several hours across the southern Idaho Panhandle behind a powerful cold front. Gusts of 60 mph or higher were recorded at the Shirrod Hill Idaho Department of Transportation site.
High Wind, Lewis and Southern Nez Perce
- When
- March 28, 10:00 PM PST to 11:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
The Corral Creek RAWS site recorded a peak gust of 66 mph. Numerous other sites in Lewis and southern New Perce counties reached gusts of 50 to 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 28, 20212 deaths · 2 events
- Strong Wind in Wisconsin, March 28, 20212 deaths · 1 event
- Rip Current in Florida, March 28, 20211 death · 1 injured · 1 event
- Dust Storm and High Wind in Washington, March 28, 202110 injured · $410,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, March 28, 2021$154,000 · 65 kt wind · 21 events
- Damaging Winds in South Carolina, March 28, 2021$65,000 · 60 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, March 28, 20212 injured · $5,000 · EF1 · 21 events
- Damaging Winds and Lightning Strike in Georgia, March 28, 20211 injured · $45,000 · 50 kt wind · 11 events
- Damaging Winds in New Jersey, March 28, 202161 kt wind · 46 events
- Wildfire and High Wind in Montana, March 28 to 29, 202176 kt wind · 43 events
- High Wind in Idaho, March 28 to 29, 2021$35,000 · 70 kt wind · 16 events
- Damaging Winds in Pennsylvania, March 28, 202150 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949444, 949448, 949446, 949445.